Hail, York
- When
- June 22, 5:27 AM CST to 5:29 AM CST
- Where
- York County, 1.04 mi W of York
- Measured
- 1.75 in hail
- Property damage
- $60,000
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 40.870, -97.600
Nickel to golf ball size hail was reported.
As scattered convection shifted east across northern portions of South Central, an isolated severe thunderstorm developed over York Country. This thunderstorm dropped hail up to the size of golf balls, causing crop damage, with an area car dealer reporting dents in more than 5 dozen vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
As scattered convection shifted east across northern portions of South Central, an isolated severe thunderstorm developed over York Country. This thunderstorm dropped hail up to the size of golf balls, causing crop damage, with an area car dealer reporting dents in more than 5 dozen vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 5:21 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
621 AM CDT MON JUN 22 2009
.AVIATION...12Z TAF. A FEW CLOUDS WILL LINGER THIS MORNING LEFT
OVER FROM THE CONVECTION THAT HAS BEEN MOVING THROUGH. EXPECT VFR
CONDITIONS THROUGH THE DAY. WINDS WILL BE FROM THE NORTH EARLY THIS
MORNING THEN TURN TO THE SOUTH LATER THIS MORNING.
&&
.PREV DISCUSSION... /ISSUED 333 AM CDT MON JUN 22 2009/
DISCUSSION...A SUMMER PATTERN HAS TAKEN HOLD OF THE PLAINS THIS
MORNING WITH A LARGE RIDGE IN PLACE FROM THE LOWER MISSISSIPPI RIVER
VALLEY INTO THE GREAT LAKES REGION WHILE THE TYPICAL SUMMER TROUGH
IS POSITIONED OVER THE PACIFIC NORTHWEST. MID LEVEL HEIGHT RISES
OVER THE PLAINS REVEALS THE RIDGE ALREADY AMPLIFYING INTO THE
CENTRAL CONUS WHILE THE TROUGH IS BEGINNING TO FILL ALONG THE WEST
COAST. REGIONAL SURFACE OBS SHOWS A CLOSED LOW SITTING WITHIN THE
LEE TROUGH ACROSS EASTERN COLORADO WITH VERY MOIST AIR ALREADY IN
PLACE ACROSS CENTRAL AND EASTERN SECTIONS OF KANSAS AND NEBRASKA
WITH SURFACE DEWPOINTS IN THE MID 60S TO MID 70S. THE NOSE OF A 35
TO 45 KT LLJ IS SEEN NOSING INTO FAR SOUTHEAST NEBRASKA TO NORTHWEST
MISSOURI THIS MORNING WITH A BROKEN LINE OF ELEVATED CONVECTION SEEN
OVER THIS AREA WHILE THE REMNANTS OF HIGH PLAINS CONVECTION IS SEEN
SLIDING OVER NORTHERN NEBRASKA.
AS THE REGION HEADS INTO TODAY THE PATTERN CONTINUES TO LOOK VERY
WARM AS THE RIDGE BUILDS OVER THE PLAINS. AT THE SURFACE A THERMAL
LOW IS SHOWN TO DEVELOP ACROSS NORTHEAST COLORADO WITH AN ASSOCIATED
SURFACE TROUGH EXTENDING EAST INTO SOUTH CENTRAL NEBRASKA. THIS WILL
CREATE TWO ISSUES FOR THE AREA WITH THE FIRST BEING HIGH HEAT INDEX
READINGS AND THE OTHER THE THREAT FOR ISOLATED CONVECTION.
TEMPERATURE WISE...WITH THERMAL PROFILES LOOKING VERY WARM GIVEN
700MB TEMPERATURES OF +12C TO +14C AND MIXING UP TO 700MB VERY
LIKELY...HIGHS IN THE MID 90S TO AROUND 100 LOOK VERY POSSIBLE
TODAY. ALTHOUGH MIXING SHOULD SUPPORT SOME DRIER AIR TRANSFERRING
DOWNWARD THIS AFTERNOON...HEAT INDEX READINGS AROUND 105 LOOK
POSSIBLE EAST OF A FULLERTON...TO GRAND ISLAND...TO PHILLIPSBURG
LINE THIS AFTERNOON. BASED ON THIS ASSESSMENT...HAVE OPTED TO ISSUE
A HEAT ADVISORY FROM 1 PM THROUGH 7 PM TODAY. CONVECTIVE
WISE...ALTHOUGH THE ATMOSPHERE WILL BE VERY CAPPED THROUGH MOST OF
THE DAY...WEAK CONVERGENCE ALONG THE SURFACE TROUGH ALONG WITH
CONVECTIVE TEMPERATURES BEING REACHED...MARGINALLY SUPPORTS THE IDEA
OF AT LEAST ISOLATED CONVECTION DEVELOPING BY EARLY EVENING NORTH OF
A KEARNEY TO HASTINGS TO GENEVA LINE. HOWEVER...ALTHOUGH THE 00Z
EMC 4KM WRF DOES DEVELOP CONVECTION OVER THIS AREA...NONE OF THE
OPERATIONAL MODELS SUPPORTS THIS IDEA AND WILL HOLD OFF ON ADDING
THUNDERSTORMS AT THIS POINT.
TUESDAY IS THEN LOOKING LIKE A COPY OF MONDAY TEMPERATURE WISE AS
THE UPPER RIDGE REMAINS ANCHORED ACROSS PLAINS WHILE A WEAK
FRONT BEGINS TO SAG SOUTHWARD INTO WESTERN AND NORTH CENTRAL
NEBRASKA. THE PREFRONTAL WARMING AHEAD OF THE FRONT HAS THE
POTENTIAL TO BRING TEMPERATURES A FEW DEGREES HIGHER THAN MONDAY WITH
READINGS RANGING FROM 98 TO 103. IT LOOKS VERY POSSIBLE THAT
ANOTHER HEAT ADVISORY WILL BE NEEDED FOR TUESDAY AFTERNOON TO EARLY
EVENING FOR PORTIONS OF THE CWA BUT WILL LET TODAY PLAY OUT BEFORE
ISSUING ANOTHER HEAT ADVISORY. AS A SIDE NOTE...ALTHOUGH MOST OF
THE AREA WILL REMAIN CAPPED AHEAD OF THE FRONT...IT APPEARS A SLIGHT
CHANCE OF SOME CONVECTION MOVING OUT OF THE HIGH PLAINS WILL EXIST
ACROSS THE FAR NORTHERN CWA TUESDAY NIGHT SLIPPING THROUGH THIS AREA
AFTER SUNSET.
WEDNESDAY IS THEN SHAPING UP TO BE SLIGHTLY MORE INTERESTING WEATHER
WISE AS THE MODELS CONTINUE TO PUSH THE AFOREMENTIONED FRONT
SOUTHWARD INTO THE CWA DURING THE EVENING TO OVERNIGHT HOURS WHILE
THE UPPER RIDGE REMAINS ANCHORED OVER THE CENTRAL AND SOUTHERN
PLAINS. ALTHOUGH VERY WARM MID LEVEL TEMPERATURES WILL KEEP MOST OF
THE AREA CAPPED FROM DEEP CONVECTION FORMING...IT APPEARS A SLIGHT
THREAT THUNDERSTORMS WILL EXIST STARTING LATE IN THE AFTERNOON AND
INCREASING INTO THE MID EVENING TO OVERNIGHT HOURS AS FORCING ALONG
THE FRONT AIDS IN CONVECTION OVERCOMING THE FRONT. THE BIGGER
QUESTION IS THE IMPACT ON TEMPERATURES AND ASSOCIATED HEAT INDEX
VALUES AS PREFRONTAL WARMING AHEAD OF THE BOUNDARY COULD PUSH TEMPS
INTO THE MID 90S TO AROUND 100 WHILE HEAT INDEX READING FLIRT WITH
ADVISORY CRITERIA. GIVEN THIS SETUP...WILL INSERT THE THREAT FOR
HIGH HEAT INDEX READINGS FOR WEDNESDAY IN THE HWO.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NEZ041-048-049-062>064-075>077-084>087.
KS...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 542 AM CDT MON JUN 22 2009 KSZ005>007-017>019-NEZ041-048-049-062>064-075>077-084>087-231200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK- HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS- THAYER- 542 AM CDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA EAST OF A FULLERTON TO GRAND ISLAND TO FRANKLIN LINE. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING FOR AREAS EAST OF A BELGRADE TO CENTRAL CITY TO AURORA LINE BUT STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED. UNDER A SUNNY SKY...HOT AND HUMID CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON. THIS WILL RESULT IN DANGEROUSLY HIGH HEAT INDEX READINGS OF 103 TO 107 THIS AFTERNOON TO EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. VERY HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE OUTLOOK AREA BOTH TUESDAY AND WEDNESDAY WITH HEAT INDEX READINGS AROUND 105 POSSIBLE BOTH DAYS. INTERMITTENT THUNDERSTORM CHANCES WILL THEN BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA STARTING TUESDAY NIGHT AND LASTING THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039-040-046-047-060-061-072>074-082-083-231200- VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER-PHELPS- KEARNEY-FURNAS-HARLAN- 542 AM CDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF A FULLERTON TO GRAND ISLAND TO FRANKLIN LINE. .DAY ONE...TODAY AND TONIGHT. UNDER A SUNNY SKY...HOT AND HUMID CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON UNDER A SUNNY SKY. THIS WILL RESULT IN HIGH HEAT INDEX READINGS OF 100 TO 103 THIS AFTERNOON TO EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. VERY HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE OUTLOOK AREA BOTH TUESDAY AND WEDNESDAY WITH HEAT INDEX READINGS OF 100 TO 105 POSSIBLE BOTH DAYS. INTERMITTENT THUNDERSTORM CHANCES WILL THEN BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA STARTING TUESDAY NIGHT AND LASTING THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 559 AM CDT MON JUN 22 2009 NEZ063-064-221145- HAMILTON-YORK- 559 AM CDT MON JUN 22 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL YORK COUNTY IN EAST CENTRAL NEBRASKA THIS INCLUDES THE CITY OF YORK. EAST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA AT 558 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HAMPTON...OR 15 MILES WEST OF YORK...AND MOVING EAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... BRADSHAW BY 625 AM CDT YORK BY 645 AM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 332 AND 356. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4102 9753 4077 9753 4080 9801 4098 9800 TIME...MOT...LOC 1059Z 271DEG 16KT 4089 9788 AWJ
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
1 hail. Local standard time, as filed.
Nickel to golf ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181637.